- Identify the drug taken. Knowing the drug that was consumed can greatly assist first responders and medical staff.
- Check for responsiveness and breathing.
- Getting oxygen to the brain is critical. Perform rescue breathing. Rescue breathing is done by pinching the victim’s nose and breathing into their mouth.
- Administer Naloxone, known by the brand name Narcan. (Usually in nasal spray form.) Naloxone can reverse opioid poisoning and restore respiration. CLICK HERE to learn how to use Naloxone.
- Stay with the person until emergency personnel arrive.
- If you must leave, place the person in the recovery position by turning them into their left side with their arms and legs positioned to stabilize them. Their mouth should be directed downward to prevent choking from vomit or fluids.
Opioids That Can Cause Poisoning
Opioids that can cause poisoning, or overdose, include prescription pain medications, as well as street drugs like heroin. Oftentimes, prescription painkillers make their way onto the black market and are sold on the streets alongside drugs like heroin. All opioids act as depressants, which means they slow down the central nervous system, including heart rate and breathing.
Common opioids that can cause opioid poisoning include:
Prepare Yourself for a Future Emergency
- Find a training near you to learn how to use Naloxone. The LRC periodically provides Narcan training sessions.
- Properly dispose of unused, unwanted or expired prescription opioids.
- Find out where you can get Naloxone in case of emergency.
- Download an App to your phone to have instructions at your fingertips in case of an emergency. These apps offer guidelines that were developed by the U.S. Substance Abuse and Mental Health Administration (SAMHSA).
o For iPhones: Opioid Overdose Prevention
o For Android Phones: OpiRescue